Alert archive / California / Wind Advisories in 2019

Wind Advisory 35, NWS Phoenix, AZ

November 25, 2019Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Nov 25, 2019, 4:22 AM PST for Imperial County, Riverside County, San Bernardino County, California. It took effect at Nov 25, 2019, 12:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2019, 4:22 AM PST (12:22 UTC)
In effect from
Nov 25, 2019, 12:00 PM PST
Expired
Nov 26, 2019, 6:00 AM PST
In force
18 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS75 KPSR 251222
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
522 AM MST Mon Nov 25 2019

CAZ562-260030-
/O.NEW.KPSR.WI.Y.0035.191125T2000Z-191126T0300Z/
Imperial County Southwest-
422 AM PST Mon Nov 25 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM PST THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From noon today to 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-260030-
/O.NEW.KPSR.WI.Y.0035.191125T2000Z-191126T1400Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
422 AM PST Mon Nov 25 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM PST TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From noon today to 6 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
006 
WWUS75 KPSR 251539
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
839 AM MST Mon Nov 25 2019

CAZ564-568-260345-
/O.EXB.KPSR.WI.Y.0035.191125T2000Z-191126T0900Z/
Chuckwalla Mountains-Chiriaco Summit-
Including the cities of Imperial Hot Mineral Springs and Chiriaco
Summit
739 AM PST Mon Nov 25 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM PST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Chuckwalla Mountains and Chiriaco Summit.

* WHEN...From noon today to 1 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-260300-
/O.CON.KPSR.WI.Y.0035.191125T2000Z-191126T0300Z/
Imperial County Southwest-
739 AM PST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PST
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From noon today to 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-260345-
/O.CON.KPSR.WI.Y.0035.191125T2000Z-191126T1400Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
739 AM PST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM PST
TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From noon today to 6 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
217 
WWUS75 KPSR 252030
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
130 PM MST Mon Nov 25 2019

CAZ562-260300-
/O.CON.KPSR.WI.Y.0035.000000T0000Z-191126T0300Z/
Imperial County Southwest-
1230 PM PST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From noon today to 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-261200-
/O.CON.KPSR.WI.Y.0035.000000T0000Z-191126T1400Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1230 PM PST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From noon today to 6 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ564-568-260900-
/O.CON.KPSR.WI.Y.0035.000000T0000Z-191126T0900Z/
Chuckwalla Mountains-Chiriaco Summit-
Including the cities of Imperial Hot Mineral Springs and Chiriaco
Summit
1230 PM PST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Chuckwalla Mountains and Chiriaco Summit.

* WHEN...From noon today to 1 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
013 
WWUS75 KPSR 260833
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
133 AM MST Tue Nov 26 2019

CAZ564-568-260945-
/O.EXP.KPSR.WI.Y.0035.000000T0000Z-191126T0900Z/
Chuckwalla Mountains-Chiriaco Summit-
Including the cities of Imperial Hot Mineral Springs and Chiriaco
Summit
1233 AM PST Tue Nov 26 2019

...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING...

$$

CAZ560-261400-
/O.CON.KPSR.WI.Y.0035.000000T0000Z-191126T1400Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1233 AM PST Tue Nov 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS
MORNING...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...Until 6 AM PST early this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 25, 3:50 AM PST, 32 minutes earlier.

Area forecast discussion, Nov 25, 3:50 AM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
450 AM MST Mon Nov 25 2019

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
Mild and dry conditions will continue through early this week.
Another potent weather system will approach from the northwest on
Wednesday. This system will likely bring periods of rain across the
lower deserts beginning by late Wednesday to early Thursday before
tapering off late this week and into the early weekend. Snow across
portions of the Arizona high country and Joshua Tree National Park
is also likely during the second half of the week and into the
weekend. Temperatures late this week and into next weekend will be
sharply cooler.

&&

.DISCUSSION...
A mostly dry weather pattern with a slight cooling trend will
prevail for the first half of the week as dry cyclonic northwesterly
flow aloft and falling heights develop today ahead of and with a
weather system that is quickly dropping through the northwest coast.
Near normal high temperatures will climb into the upper 60s to low
70s today across the deserts. Satellite imagery shows high cirrus
clouds streaming into southern AZ from the southwest off of a closed
low pressure system that remains situated offshore from Baja.

Today the fast moving open wave system will progress southeast
through the Intermountain west and skirt by to the northeast through
the 4-Corners region late tonight and on Tuesday morning. This
system will manage to bring a chance of precipitation to NE-E AZ and
the higher elevations east of Phoenix late tonight and early
tomorrow morning. A gradual cooling trend also begins Tuesday as a
result of that system with highs only reaching the low to mid 60s in
the lower deserts.

Behind that system a strong low pressure storm system continues to
be on track to dig south into S-central CA on Wednesday and S CA
and far NW MX on Thursday. The latest operational model runs and
ensembles are starting to have better agreement on the onset of
precipitation and the position of the system. Late Wednesday night
to Thursday morning appear to be the most likely time for the the
onset of precipitation across the lower deserts ahead of the main
front which is expected to pass through Phoenix Thanksgiving
night. The heaviest downpours which also include a chance of some
embedded thunderstorms will be from midday Thanksgiving and could
last well into Thursday night. The system is also back on track to
dig sufficiently far south to maintain good moisture advection
into the region with healthy PW peaking above 0.9 in., mixing
ratios above 6gm/kg and an elevated southwesterly IVT stream into
the region. Storm total QPF for Phoenix has bounced back to about
1.1-1.8 in. for Phoenix and 2-4 in. for the higher elevations
north and east of Phoenix and lower amounts out west. So the
threat of localized flash flooding is a real possibility,
especially for the higher elevations north and east of Phoenix
where pronounced upslope conditions will persist from late
Wednesday to Thursday night and Friday. Ensembles continue to
maintain the strong dynamics of this system including pronounced
PVA and near vertical thermal packing and frontal forcing. With
plenty of cold air snowfall could also begin at JTNP out west on
Wednesday as snow levels drop to below 4Kft there. For the higher
elevations east of Phoenix beginning near 4kft significant snow is
expected by late in the week and into the weekend. Snow accumulations
above 5kft could reach up to 4-12 in.

A secondary sheared vort max will rotate around the base of the
trough and into the region on Thursday night before the system
begins to rapidly lift out to the northeast on Friday. By Friday
evening the system will already be pushing into the Plains. Much
colder air behind the system will move in across the deserts on
Friday with cold core and upslope precipitation lingering across
the deserts into the weekend. By Friday highs will only be in the
50s across the deserts with lows by Saturday morning in the 30s to
near 40 in Phoenix and even colder on Sunday morning when Phoenix
will drop to 39 degrees with a good chance of subfreezing lows in
scattered locales across the lower deserts.

&&

.AVIATION...Updated at 1150Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Increasing winds this afternoon will be the primary aviation
concern under mostly clear skies. Light east winds this morning
will quickly veer by early afternoon with a brief period of a
light cross runway component possible. By late afternoon and early
evening, gusts near or above 20kt may develop ahead of an
approaching frontal boundary. A period of LLWS may also be a
concern this evening depending on the amount of decoupling.

Southeast California/Southwest Arizona including KIPL and KBLH:

Increasing wind speeds will be the primary aviation hazard through
tonight under clear skies. Light and variable winds this morning
will become more S/SW by early afternoon. Stronger gusts will
quickly materialize by mid afternoon with speeds frequently above
25kt. These stronger winds will persist into the evening before a
front and northerly winds push down the Colorado River valley.
Wind speeds should eventually diminish somewhat late tonight.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Expect a slight chance of showers across the eastern high country
on Tuesday morning with cooler temperatures and breezy conditions
in the morning. By the middle of the week, precipitation chances
return as a strong low pressure system approaches the region. High
chances for wetting rains are seen late in the week from Wednesday
night into Friday. The late week weather system will also bring
cooler to much cooler temperatures and breezy to at times windy
conditions. Min RH values in the upper teens will be seen in SE CA
on Tuesday with all other min RH values staying above to well
above 20 percent in all locales and at all times through the
period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...MO/Kuhlman
FIRE WEATHER...Sawtelle

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 12:28 PM PSTWinter Storm WatchPSRSan Bernardino48 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.